JAK Inhibitors and Memory Impairment: Disproportionality Analyses in the WHO Global Pharmacovigilance Database, VigiBase

Read full text
Authors: Marilou Duboëlle, Adriano Lercara, Yves‐Marie Pers, Céline Michel, Marion Lepelley, Marie‐Blanche Valnet‐Rabier, Jean‐Luc Faillie, Virginie Brès, Pascale Palassin
Cited by: 1
References: 20

Abstract

BACKGROUND: Chronic inflammation is involved in various mechanisms of memory impairment (MI). Although Janus kinase inhibitors (JAKi), which inhibit cytokine-induced JAK-STAT pathway, could theoretically protect against MI, we faced an unexpected case of MI in a non-elderly patient treated with JAKi. OBJECTIVE: Our study aims to investigate the association between JAKi and MI. METHODS: We searched VigiBase, the global pharmacovigilance database, for MI cases reported with JAKi from January 2011 to December 2023 and reviewed the literature for additional cases. The potential association was further explored through disproportionality analyses by calculating Reporting Odds Ratios (ROR), with statistical significance defined as a ROR and its 95% confidence interval exceeding 1. RESULTS: A total of 3788 MI cases associated with JAKi were included, 36.3% of which were serious. Over half involved non-elderly patients, and co-reported confounding drugs were rare. According to disproportionality analyses, MI was reported nearly three times more frequently with JAKi than with all other drugs (ROR 2.92; 95% CI: 2.83-3.01). To illustrate, a 54-year-old woman with rheumatoid arthritis treated with tofacitinib for 6 months experienced MI with word-finding difficulties (e.g., reduced categorical fluency: 25 animals named in 2 min; norm 30-47) and short-term memory loss, fully resolved 6 weeks post-discontinuation. CONCLUSION: Our data support the positive association between MI and JAKi, potentially mediated through hippocampal JAK/STAT pathway inhibition, impairing cholinergic neurotransmission and synaptic plasticity. While further investigations are warranted to confirm or refute this pharmacovigilance signal, clinicians should remain vigilant given this potentially serious adverse effect.

Fields of Study & Subjects

Pharmacovigilance and Adverse Drug Reactions Psoriasis: Treatment and Pathogenesis Drug-Induced Adverse Reactions

Publication details

Journal / source
Fundamental and Clinical Pharmacology
Publisher
Wiley
Volume
40
Issue
1
Pages
e70072–e70072
Publication date
1 January 2026
Language
EN